Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 24, 2002, 7:25 AM CDT for Pocahontas County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 7:25 AM CDT (12:25 UTC)
- Expired
- Apr 24, 2002, 8:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 7:30 AM CDT | Hail 0.75 | Fonda, IA | |
| Apr 24, 7:32 AM CDT | Hail 1.25 | Fonda, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 241225 SVRDSM IAC151-241300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 725 AM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN NORTHWEST IOWA * UNTIL 800 AM CDT * AT 721 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF POCAHONTAS...OR ABOUT 36 MILES WEST OF FORT DODGE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTH OF POCAHONTAS AROUND 735 AM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM WEDNESDAY AFTERNOON FOR SOUTHERN IOWA. LAT...LON 4269 9493 4253 9485 4264 9443 4284 9450 BARLOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:40 AM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Apr 24, 1:40 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING NATIONAL WEATHER SERVICE DES MOINES IA 140 AM CDT WED APR 24 2002 SHORT TERM... TWO FINE LINES SHOWING UP ON FSD RADAR WITH PREFRONTAL TROF APPROACHING KOTG AND KORC, WITH COLD FRONT ABOUT THROUGH KFSD TO KODX. MOISTURE CONVERGENCE HAS BEEN INCREASING ALONG THE FRONT, AIDED BY VERY LARGE PRESSURE RISES IMMEDIATELY BEHIND FROPA ON THE ORDER OF +9 MB/3HR. TRIPLE POINT AREA (TROF/COLD FRONT/WARM FRONT) NEAR KSUX IS WHERE I WOULD EXPECT BEST CHANCE OF INITIATION NEXT 1-2 HRS, WITH LINE LIKELY FILLING IN FAST OVER NEBRASKA SHORTLY AFTER. CORFIDI VECTORS AND WEAK WARM FRONT THAT STRETCHES INTO NORTHERN MO WOULD TEND TO LEAD LINEAR MCS IN THIS DIRECTION AFFECTING MAINLY SW AND SC IA THIS MORNING. THE META UPPER DIVERGENCE BULLSEYE IS ALSO ALONG THIS ZONE, WITH WEAKER FORCING FURTHER NE. LOW AND MID LEVEL SR-INFLOW WILL BE ENHANCED AS MCS TRACKS SE, WITH SEVERE THREAT INCREASING AS LINE EVOLVES INTO SOUTHERN IA AND NORTHERN MO AS HIGHER CAPE VALUES ARE INGESTED. WIND THREAT SEEMS PRETTY DECENT GIVEN RATHER HIGH DCAPES OVER 1000 J/KG AND HODOGRAPHS BECOMING MORE UNIDIRECTIONAL. AFTER FRONT PASSES, THERE SHOULD BE A BRIEF SPIKE IN WIND SPEEDS, THEN A SECONDARY INCREASE THIS AFTERNOON WHEN STRONG DOWNWARD MOTION AND 100KT 500 MB JET MOVES INTO THE STATE. STRONG PRESSURE GRADIENT ALONG WITH JET POSITION AND STRONG DNVA, ESPECIALLY IN NORTHERN IA, LEAD ME TO ISSUE A WIND ADVISORY FOR THIS AFTERNOON. LONGER TERM... NOT MUCH CHANGE REQUIRED TO REST OF FORECAST PACKAGE. WINDS WILL SUBSIDE TONIGHT WITH CLEARING SKIES AS RIDGE BUILDS INTO THE REGION. COLD NIGHTS AHEAD WITH UPPER 20S TO LOWER 30S. DRY NW FLOW WILL MAINTAIN DRY WEATHER THURSDAY WITH MOS TEMPS LOOKING ON TARGET. QUESTION LIES ON BEGINNING OF ISENTROPIC LIFT AND PRECIP FRIDAY. WILL MAINTAIN RAIN CHANCES ON FRIDAY GIVEN SOLID ISENTROPIC ASCENT AND MOISTURE TRANSPORT. AVN RUN IS CONSISTENT ON A SURFACE LOW TRACK THROUGH SOUTHERN INTO EASTERN IA. SYNOPTIC PATTERN AND WIND FIELDS STRIKE ME AS SIMILAR TO MINI-SUPERCELL TYPE EVENTS IN APRIL 99 AND 01. SATURDAY COULD BE QUITE BUSY IF DRY SLOT AND WARM SECTOR CAN WORK INTO SOUTHERN IA AS ADVERTISED. QUITE A BIT OF DEF ZONE RAINFALL LOOKS GOOD FOR NORTHERN IA. .DSM...WIND ADVISORY THIS AFTERNOON ALL OF CWA. KULA
In the hours before
Special weather statement, Apr 24, 4:48 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 448 AM CDT WED APR 24 2002 .A LINE OF STRONG THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG A COLD FRONT AS IT MOVES SOUTHEAST THROUGH IOWA. THE FRONT EARLY THIS MORNING EXTENDED FROM NEAR SPENCER THROUGH COUNCIL BLUFFS...BUT WILL MAKE PROGRESS INTO EASTERN IOWA BEFORE MIDDAY. THIS LINE OF THUNDERSTORMS WILL LIKELY INTENSIFY AS HEATING TAKES PLACE THIS MORNING AHEAD OF THE COLD FRONT. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-251100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 448 AM CDT WED APR 24 2002 ...WIND ADVISORY IN EFFECT THIS AFTERNOON... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT OR THURSDAY. THUNDERSTORMS TORNADO LOW THROUGH 10 AM. DAMAGING WINDS (58+ MPH) LOW THROUGH 10 AM. LARGE HAIL (3/4+) LOW THROUGH 10 AM. FLASH FLOODING NONE. STRONG WIND MODERATE. THIS AFTERNOON. (30+ OR GUSTS 45-57 MPH) * SPOTTER ACTIVATION OUTLOOK TODAY... LOW. TONIGHT... NONE. THURSDAY... NONE. IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-251100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 448 AM CDT WED APR 24 2002 ...WIND ADVISORY IN EFFECT THIS AFTERNOON... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT OR THURSDAY. THUNDERSTORMS TORNADO LOW 7 AM THROUGH NOON. DAMAGING WINDS (58+ MPH) LOW 7 AM THROUGH NOON. LARGE HAIL (3/4+) LOW 7 AM THROUGH NOON. FLASH FLOODING NONE. STRONG WIND MODERATE. THIS AFTERNOON. (30+ OR GUSTS 45-57 MPH) * SPOTTER ACTIVATION OUTLOOK TODAY... LOW. TONIGHT... NONE. THURSDAY... NONE. KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:08 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 37 min |
| Apr 24, 9:43 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 32 min |
| Apr 24, 10:22 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 38 min |
| Apr 24, 10:46 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Apr 24, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 36 min |
| Apr 24, 11:33 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.